Puerto Rico, 2012

High Surf in Puerto Rico, April 4 to 6, 2012

April 4 to 6, 2012 · NWS SJU · 1 event in 1 county or zone

North swells affected the Atlantic coastline producing significant breaking wave action between 8 to 12 feet.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

North swells affected the Atlantic coastline producing significant breaking wave action between 8 to 12 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 4, 2:41 PM AST, 4 hours 1 minute earlier.

Area forecast discussion, Apr 4, 2:41 PM AST, 4 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
241 PM AST WED APR 4 2012

.SYNOPSIS...THE REMNANTS OF AN OLD FRONTAL BOUNDARY ARE EXPECTED
TO STALL ACROSS THE FORECAST AREA THROUGH TONIGHT. A SHORT WAVE
TROUGH WILL AFFECT THE REGION THURSDAY AFTERNOON. ANOTHER FRONTAL
BOUNDARY IS EXPECTED ON MONDAY.

&&

.DISCUSSION...THE REMNANTS OF AN OLD FRONTAL BOUNDARY ARE EXPECTED TO
STALL ACROSS THE FORECAST AREA THROUGH TONIGHT. MOISTURE WILL CONTINUE
TO POOL ACROSS THE LOCAL ISLANDS...WITH HIGHEST VALUES OVER THE MONA
PASSAGE AS A RESULT OF CONFLUENCE AHEAD OF AFOREMENTIONED BOUNDARY.
THEREFORE...CONTINUE TO EXPECT INTERVALS OF CLOUDINESS AND A FEW
SHOWERS ACROSS THE CORDILLERA CENTRAL AS WELL AS THE NORTHERN SLOPES
OF PUERTO RICO TODAY AND TONIGHT. WIDESPREAD RAINFALL IS NOT EXPECTED
AT THIS TIME.

POLAR TROUGH NORTH OF THE AREA WILL CONTINUE TO MOVE INTO THE CENTRAL
ATLANTIC AS A SUBEQUATORIAL RIDGE BUILDS. HOWEVER...A RAPID EROSION OF
UPPER RIDGE PATTERN IS EXPECTED THROUGH THURSDAY AFTERNOON AS SHORT
WAVE PROPAGATES ACROSS THE AREA. THIS FEATURE WILL INTERACT WITH
AVAILABLE MOISTURE AND LOCAL EFFECTS TO PRODUCE CLOUDINESS AND SHOWERS
ACROSS PORTIONS OF THE LOCAL ISLANDS TOMORROW. UNDER THE PREVAILING
WIND FLOW...EXPECT PASSING SHOWERS ACROSS THE NORTH AND EAST COASTAL
SECTIONS OF THE LOCAL ISLANDS...FOLLOWED BY AFTERNOON CONVECTION
FOCUSED ACROSS THE WESTERN INTERIOR AND NORTHEAST PORTIONS OF PUERTO
RICO. IN GENERAL...A FAIR WEATHER PATTERN IS EXPECTED TO PREVAIL DURING
THE WEEKEND...BUT SHOWERS AND ISOLATED THUNDERSTORMS CANT BE RULE OUT
DURING THE AFTERNOON HOURS ACROSS THE CORDILLERA CENTRAL DUE TO LOCAL
EFFECTS COMBINED WITH DIURNAL HEATING. FOR MONDAY...ANOTHER FRONTAL
BOUNDARY IS FORECAST TO APPROACH THE REGION FROM THE NORTHWEST.

&&

.AVIATION...TAF SITES WILL BE VFR NEXT 24 HOURS EXCEPT BRIEF CIGS
MAY CAUSE MVFR. MOST SHRA THIS AFTERNOON WILL BE INLAND PR WITH A
FEW MTN OBSCURATIONS. WINDS ALOFT VRB 15 KT OR LESS SFC TO FL150.

&&

.MARINE...LONG PERIOD NORTHERLY SWELLS WILL BEGIN TO INVADE THE
LOCAL ATLANTIC WATERS AND ALL PASSAGES TONIGHT. THIS WILL CREATE
HAZARDOUS MARINE CONDITIONS ACROSS THE REGIONAL WATERS. HIGH SURF
CONDITIONS LIKELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  83  73  85  73 /  10  30  30  20
STT  84  75  85  75 /  10  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...

VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY FROM 3 AM THURSDAY TO 3 PM AST FRIDAY FOR
     ANEGADA PASSAGE SOUTHWARD TO 17N-COASTAL WATERS OF SOUTHERN
     USVI VIEQUES AND EASTERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY FROM 3 AM THURSDAY TO 9 AM AST FRIDAY FOR
     COASTAL WATERS OF NORTHERN PUERTO RICO OUT 10 NM-COASTAL
     WATERS OF NORTHWESTERN PUERTO RICO OUT 10 NM-MONA PASSAGE
     SOUTHWARD TO 17N.

     SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 9 PM AST FRIDAY
     FOR ATLC WATERS OF PUERTO RICO AND USVI FROM 10NM TO 19.5N.

     SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 3 PM AST FRIDAY
     FOR COASTAL WATERS OF NORTHERN USVI AND CULEBRA OUT 10 NM.

&&

54/23
Hazardous weather outlook, Apr 4, 7:05 AM AST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
705 AM AST WED APR 4 2012

AMZ710>745-PRZ001>013-051115-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
705 AM AST WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
LONG PERIOD NORTHERLY SWELLS WILL BEGIN TO INVADE THE LOCAL OFFSHORE
ATLANTIC WATERS LATER THIS AFTERNOON THROUGH TONIGHT. SMALL CRAFT
ADVISORIES WILL LIKELY BE REQUIRED LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LONG PERIOD NORTHERLY SWELLS WILL CONTINUE TO SPREAD AND AFFECT THE
REMAINDER OF THE ATLANTIC AND CARIBBEAN PASSAGES THROUGH FRIDAY.
THESE SWELLS WILL LEAD TO HAZARDOUS MARINE CONDITIONS. AS A
RESULT...A HIGH SURF ADVISORIES WILL LIKELY BE REQUIRED ON
THURSDAY. SMALL CRAFT ADVISORIES CONTINUE IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

AMZ715-725-VIZ001-002-051115-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
705 AM AST WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

LONG PERIOD NORTHERLY SWELLS WILL BEGIN TO INVADE THE LOCAL OFFSHORE
ATLANTIC WATERS LATER THIS AFTERNOON THROUGH TONIGHT. SMALL CRAFT
ADVISORIES WILL LIKELY BE REQUIRED LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LONG PERIOD NORTHERLY SWELLS WILL CONTINUE TO SPREAD AND AFFECT THE
REMAINDER OF THE ATLANTIC AND CARIBBEAN PASSAGES THROUGH FRIDAY.
THESE SWELLS WILL LEAD TO HAZARDOUS MARINE CONDITIONS. AS A
RESULT...A HIGH SURF ADVISORIES WILL LIKELY BE REQUIRED ON
THURSDAY. SMALL CRAFT ADVISORIES CONTINUE IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

Event by event

1 high surf. Local standard time, as filed.

High Surf, Northwest

When
April 4, 6:42 PM AST to April 6, 5:59 PM AST
Where
Northwest forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

An Iowa National Guardsman drowned at Surfer Beach in Aguadilla municipality. A rescue swimmer gave him CPR and the man was taken to a hospistal where he was then declared dead.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Northwest2012-04-04MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374176.